Thyroid UK
85,750 members100,686 posts

Low dose Synthroid issues

Hi everyone

Quick question:

My Endo recently lowered my synthyroid dose from 112mcg I had (Allergic reaction) to (2) 50mcg and added 10 mcg Cytomel to existing 5mcg and I feel better but Im plagued with this breathlessness that hits me mostly in the evening or during exercise is it possible the (2) 50 mcg is too low for me ?

I have no thyroid if this matters and I don't have heart issues and only experienced this breathlessness since taking the new (2) 50mcg.

Desperate to understand why I'm breathless.

11 Replies
oldestnewest

Canyouheartthat,

Do you mean you are taking 2 x 50mcg ie a total of 100mcg Synthroid?

1 like
Reply

Yes

Reply

Canyuhearthat,

Although Synthroid was reduced to 100mcg adding 10mcg T3 is equivalent to adding 30mcg Synthroid so you are unlikely to be undermedicated.

Do you have thyroid results for when you were taking 112mcg Synthroid plus 5mcg T3?

Reply

No test results for the 112mcg synthyroid it was a new script along with the 10 mcg Cytomel and I'm scheduled to retest on February 7th.

Reply

If I'm not under medicated what else could cause the breathlessness and Would you recommend I take a low dose iron supplement?

I currently take magnesium,selenium,zinc and B12 complex.

Reply

Magnesium deficiency can cause shortness of breath. I see you are taking some...how much? You may not be absorbing it well either. Just a thought.

Reply

Calminds21,

Email support@healthunlocked.com for help and give them an email address they can respond to.

1 like
Reply

15mcg T3? If so that could cause elevated heart rate together with the levothyroxine. In case of suspected cardiac stimulation under thyroid medication free T3 blood levels are a vitally important check to see whether levels are excessive, at any time of day! All this said on the basis of my own experience with suspect T3 Overdose and elevated heart rate and the nhs unwillingness to do repeated T3 tests. Doing private finger prick tests was instrumental in proving to the medics that it was free T3 causing my excessive heart rate which returned to normal after reducing the T3 dose to about 7.5mcg (plus 75 mcg T4). More generally, to say you are over or under medicated without repeated monthly midday & midnight free T3 & free T4 and TSH profile would be guesswork and speculation. Circadian high and low phase can significantly affect interpreting blood levels And despite the theory about 6-12 weeks for stabilization of levels such infrequent random snapshots can miss vital insights about the direction of travel of your free hormones in response to med changes and tsh in relation to your circadian rythyms. The more something is changing the more frequently it deserves to be measured. IMHO.

1 like
Reply

@Hashihouseman I don't think that I'm over medicated the breathlessness only happens at night time. I take ( 2) 5mcg cytomel a couple hours after taking synthyroid early morning and take the last 5mcg around noon and the breathlessness starts around 5 or 6 o'clock and this issue only started when my synthyroid pill was reduced from 112mcg (pink pill- Allergic Reaction) to 100mcg (white pill)

Yesterday I did my own experiment I took enough of my white synthyroid to roughly equal the 112mcg synthyroid I was on before I had allergic reaction along with the Cytomel to see if it would create the same breathlessness as the 100mcg and Cytomel and I had no issue, so this morning I went back to taking the 100mcg synthyroid and Cytomel and I will see tonight if the breathlessness comes back if it does I think I could be to low or I'm still having some type of allergic reaction.

Reply

The white 50 mg Synthroid is without any fillers or additives, hence the white color. It would be unusual to have an allergic reaction to that tablet due to impurities. It was good you were switched to that one.

restartmed.com/levothyroxin...

Breathlessness is a common indicator of low iron. Lower Ferritin (iron storage) levels indicate being on the edge of anemia, if not already there. Lab reference ranges often miss anemia in those with hypothyroidism as the symptoms of hypothyroidism are much the same for iron deficiency. Also, the conventional medical Reference Range mentality is of no good use at all for optimizing health. An optimal level of 90+ Ferritin is desirable for facilitating adequate thyroid function or to make full use of thyroid hormone replacement. Most get by with paltry levels of nutrients as the "within reference range" mentality allows extremely low levels to be interrupted as being fine. Not conducive for good health.

thyroidpharmacist.com/artic...

Iron deficiency is dangerous and causes symptoms that can be confusing for the doctor of a hypothyroid patient. But knowing what the possibilities are can help us to inform the doctor who is ignorant of that information:

"Hemoglobin is an iron-rich protein in red blood cells. It helps red blood cells carry oxygen from the lungs to the rest of the body. Anemia also can cause shortness of breath, dizziness, headache, coldness in your hands and feet, pale skin, chest pain, weakness, and fatigue (tiredness)."

nhlbi.nih.gov/health-topics...

Therefore, anemia is often missed in hypothyroid patients:

restartmed.com/hypothyroidi...

Heart issues are common with hypothyroidism as the thyroid is the regulator of the heart, via thyroid hormone from any source or lack thereof. Though you currently have no issues, until your thyroid hormone is optimized and you respond accordingly, heart palpitations (slow or fast) and irregular heartbeats (called "A-Fib" by conventional medicine) may occur. Breathlessness is a symptom that your thyroid hormone is not optimal.

What is needed is adequate amounts of the right types of thyroid hormones, along with ample nutrients that help facilitate thyroid hormone conversion. Without adequate iron, there is difficulty achieving adequate thyroid function. Other pertinent nutrient levels should also be checked. Low Vitamin D goes hand-in-hand along with low iron levels.

I hope this is of some help to you.

Healing Hugs!

Reply

Info ran into each other needed clarity

Reply

You may also like...